Alert archive / Minnesota / Special Weather Statements in 2025

Special Weather Statement, NWS Twin Cities, MN

March 28, 2025Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Mar 28, 2025, 3:07 AM CDT for Freeborn County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2025, 3:07 AM CDT (08:07 UTC)
Expired
Mar 28, 2025, 4:00 AM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Hail
0.75 in
Wind
30

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WWUS83 KMPX 280807
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
307 AM CDT Fri Mar 28 2025

MNZ093-280900-
Freeborn MN-
307 AM CDT Fri Mar 28 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREEBORN COUNTY UNTIL 4 
AM CDT...

At 307 AM CDT, Doppler radar was tracking a strong thunderstorm near 
Conger, or near Albert Lea, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Albert Lea, Clarks Grove, Glenville, Hollandale, Hayward, 
  Manchester, and Myre Big Island State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening 
weather conditions.

&&

LAT...LON 4385 9313 4385 9305 4361 9305 4356 9350
      4374 9356
TIME...MOT...LOC 0806Z 256DEG 24KT 4366 9346

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

MPG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 28, 3:04 AM CDT, 3 minutes earlier. Its key messages:

  • A few elevated storms this morning, with a better chance for stronger storms as a front moves through this evening.
  • Widespread rain Saturday, followed by a wintry mix and eventually snow showers on Sunday.
  • Another larger system looks probable by Wednesday into Thursday this week.
Area forecast discussion, Mar 28, 3:04 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
304 AM CDT Fri Mar 28 2025

.KEY MESSAGES...

- A few elevated storms this morning, with a better chance for
  stronger storms as a front moves through this evening.

- Widespread rain Saturday, followed by a wintry mix and eventually
snow showers on Sunday.

- Another larger system looks probable by Wednesday into Thursday
this week.

&&

.DISCUSSION...
Issued at 304 AM CDT Fri Mar 28 2025

Convection is bubbling this morning in southern Minnesota and
north/northeastern Iowa with a subtle surface warm front draped
across the region, with robust lower/mid level WAA and northward
moisture transport. This has resulted in steep mid level lapse rates
close to adiabatic, with storms likely elevated as a weak surface
inversion holds in place as storms continue to bubble along an
instability gradient. A few of these storms could produce small hail
as they move from southern Minnesota into Wisconsin this morning,
however generally the most we should expect are brief downpours and
lightning with limited instability to work with. Those in southern
Minnesota and western Wisconsin could wake up to some rumbles of
thunder through around 13-14z this morning at which point the
forcing should be far enough east, setting up the rest of the day.
There will be a lull during the morning to early afternoon before
more storms are possible by the late afternoon to early evening as
the warm front from the system returns after pushing surface
temperatures into the low to mid 80s across southern Minnesota. Per
the NAEFS, these temperatures are potentially record setting on the
very top end of the percentiles within the 850-700mb layer with
enough mixing during the day to drag the warmer temperatures to the
surface. In terms of the climate sites, MSP has the best chance to
break the daily record high of 78 with a forecast hovering close to
the mark, with slightly cooler temperatures in EAU/STC compared to
the records. Once again we are looking at incredibly steep mid level
lapse rates approaching dry adiabatic which alongside the forcing
from the warm front should mean the production of at least a few
storms in and around 00z. Capping could potentially be an issue due
to the strong 850mb WAA ongoing throughout the day such that a warm
nose could cap our surface instability from the warmer temperatures,
with storms becoming elevated as a result. Hodographs per RAP
soundings show around 1000-1500 J/KG SBCAPE with effective shear of
30-35kts, which should be plenty to sustain storms should they get
going. Due to the steep lapse rates, the primary hazard expected
would be hail from the stronger cells, with gusty winds possible but
less likely due to the elevated nature of the storms.

As the first wave of activity pushes into the Great Lakes area by
early Saturday, our next round of precipitation will be surging
northwards as 850mb moisture transport and WAA continues as another
surface low develops over Colorado. Broad forcing is expected by
Saturday afternoon/evening especially north of the warm front,
resulting in widespread rainfall later in the day. The storm track
has favored central Iowa keeping us firmly on the cooler side of the
side, which will support a transition from rain to a wintry mix
overnight into Sunday turning into snow. The best chance for a glaze
of ice accumulations would be western Wisconsin during the morning
before most of it would melt as we warm back up during the day.
Light snow continues until the system moves into eastern Wisconsin
by Sunday night, with accumulations generally within 1-3 inches
along the northern fringe of the MPX counties from Todd through
Kanabec with lower amounts to the south. Most of the area will see
flakes at some point on Sunday, however given we are in late March
it will be difficult for have it stick around for more than a day
despite 'cooler' temperatures near 40 on Monday. The main concern
will be during the transition from rain to the wintry mix and
resulting slick travel conditions on Sunday morning. As the system
winds down by early Monday morning, we will have seen a large swath
of 0.75-1 inch of liquid having fallen across most of the area with
the higher totals favoring southern Minnesota to western Wisconsin,
and the least for the area in western Minnesota in portions of
Stevens, Douglas, and Todd counties.

Surface high pressure moves in briefly on Monday giving us sunshine
and cooler temperatures before being displaced by our next system
which looks to rapidly develop late Tuesday into Wednesday. A broad
trough swinging across the eastern Rockies trailing an upper level
jet will bring widespread precipitation once again, with the suite
of synoptic models showing robust 850mb WAA and moisture transport
once again. While widespread precipitation looks like a good
possibility at this time, the main question is how far east the
trough pushes, as the nose of the low level jet and advection will
be the primary spot that sees larger precipitation and storm
potential. Unlike the weekend system, temperatures should be on the
cooler side in the upper 40s to low 50s by Wednesday, which should
keep the thunderstorm potential marginally lower without the surface
instability to work with. The setup is shown well within the NBM
PoPs over 80 on Days 5/6, showcasing the high confidence in
widespread precipitation late Tuesday into Wednesday. For now,
expect rain to be the primary p-type with some thunderstorm
potential until we get into range of some of the CAMs.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1213 AM CDT Fri Mar 28 2025

We begin VFR across all locations as we expect to drop towards
MVFR/IFR as cloud bases decrease steadily as moisture moves in
ahead of our next system. Some radiation fog looks to drop VSBY
for AXN/STC/RWF down to 1sm at the lowest, otherwise IFR CIGS
set up as temperatures drop tonight. Fog should burn off once
temperatures rise after sunrise, with winds bcmg easterly this
evening. Most locations will drop to at least MVFR if not IFR
towards the end of the period as -RA becomes more likely after
06z. There could be some islt'd -TSRA in EAU from roughly
10-14z, however CAMs have withdrawn the eastern extent and as
such do not look to affect RNH/MSP.

KMSP...Compared to the previous TAF, there have been no major
changes. The potential showers or weak storms this morning have
trended southeast within guidance with nothing currently
expected at the terminal with less than a 10% chance of a
morning shower.

/OUTLOOK FOR KMSP/
SAT...MVFR/RA, chc IFR. Wind NE 10-15G25kts.
SUN...MVFR/RASN bcmg -SN, chc IFR. Wind N 10-15G25kts.
MON...VFR. Wind N to NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...TDH
AVIATION...TDH
Hazardous weather outlook, Mar 27, 2:50 PM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
250 PM CDT Thu Mar 27 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
282000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
250 PM CDT Thu Mar 27 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are possible overnight Friday into
Saturday morning across southeast Minnesota. The strongest storms
will likely contain small hail.

Widespread rain will transition to a wintry mix of snow and
freezing rain Saturday evening. Snow accumulations of a few inches
are likely across central Minnesota and western Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Mar 28, 3:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
307 AM CDT Fri Mar 28 2025

MNZ093-280900-
Freeborn MN-
307 AM CDT Fri Mar 28 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREEBORN COUNTY UNTIL 4
AM CDT...

At 307 AM CDT, Doppler radar was tracking a strong thunderstorm near
Conger, or near Albert Lea, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Albert Lea, Clarks Grove, Glenville, Hollandale, Hayward,
  Manchester, and Myre Big Island State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4385 9313 4385 9305 4361 9305 4356 9350
      4374 9356
TIME...MOT...LOC 0806Z 256DEG 24KT 4366 9346

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

MPG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:19 AM CDTSpecial Weather StatementMPXSteele41 min
Mar 28, 2:54 PM CDTWinter Weather AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 30 more52 hr
Mar 28, 5:38 PM CDTSpecial Weather StatementMPXSteele37 min
Mar 28, 6:06 PM CDTSpecial Weather StatementMPXGoodhue24 min
Mar 28, 6:39 PM CDTSpecial Weather StatementMPXPepin36 min

Nearby

Special Weather Statements in Minnesota, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.